MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.084
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Patient code (b)(4)-no code available used to capture required intervention.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent a hindfoot arthrodesis procedure on (b)(6) 2018.During the procedure, surgeon opted to use the spiral blade inserter for retrograde/antegrade femoral nails (rafn) for insertion of the spiral blade rather than the midfoot/hindfoot spiral blade inserter.During spiral blade insertion, the spiral blade inserter for rafn broke.The spiral blade was removed and then reinserted after additional drilling of the entry site in the calcaneus.It is not known if surgery was delayed due to this issue.Patient status is not known this report is for one (1) spiral blade inserter for retrograde/antegrade femoral nails ex this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a hindfoot arthrodesis procedure on (b)(6) 2018.During the procedure, the spiral blade inserter "sticks" when passing the blade through the aiming arm adapter.The surgeon opted to use the spiral blade inserter for retrograde/antegrade femoral nails (rafn) for insertion of the spiral blade rather than the midfoot/hindfoot spiral blade inserter.It was unknown if there was a surgical delay.The patient status is also unknown.Concomitant device reported: aiming arm for retrograde spiral blade locking (product # 03.010.051, lot # 1784183, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10: additional narrative: h3, h4, h6: part 03.010.084, lot 1784183: manufacturing site: haegendorf.Release to warehouse date: november 29, 2007.No non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.H3, h6: a product investigation was completed: visual inspection performed at customer quality observed slightly nicked portions on different regions along the spiral pattern of the inserter shaft.However, the subassembly parts that is both the handle and the connecting screw was not returned at customer quality.No signs of breakage were observed on the returned portion (spiral inserter body) of the device.Therefore, initially reported broken complaint condition was unable to be confirmed.However, the functional inspection performed observed that the inserter sticks to aiming arm during its removal at certain portions of its length.Therefore, the stuck complaint condition was confirmed.Relevant drawings for the returned instrument were examined.The diameter of the spiral portion measured and was out of the specification due to the post manufacture damage.Review of the device history records (dhr) showed that there were no issues during the manufacture of this product, including the material and its properties which would contribute to this complaint condition.While no root cause could be determined, it is likely that the age of the device (over 10 years) and unintended excessive forces encountered by the device such as being dropped off during usage/handling could have caused nicked spiral edges which in turn contributed to stuck condition.Also, as the handle portions were not returned, it was unable to be determined if the handle was broken/missing.The insertion and extraction instruments design and clinical risk management (dcrm) document was reviewed and found to adequately address the harm of the stuck complaint conditions.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
While the returned devices were being inspected by the manufacturer, it was noted that the devices are sticking together and few nicked portions were observed on the adapter mating edges.It was determined that the previously reported concomitant aiming arm adapter should be added as a complained device.This is report 1 of 2 for (b)(4).

Brand Name
SPIRAL BLADE INSERTER FOR RETROGRADE FEMORAL NAILS-EX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7511846
Report Number2939274-2018-52166
Device Sequence Number1898393
Product Code LXH
UDI-Device Identifier10886982067548
UDI-Public(01)10886982067548
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.084
Device Lot Number1784183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2018
Initial Date Received by Manufacturer 04/22/2018
Supplement Date Received by Manufacturer05/29/2018
06/19/2018
Initial Report FDA Received Date05/14/2018
Supplement Report FDA Received Date06/05/2018
06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;